Alert archive / Indiana / Frost Advisories in 2021
Frost Advisory 1, NWS Chicago, IL
NWS Chicago, IL issued this frost advisory at Apr 17, 2021, 2:59 PM CDT for 4 counties in Indiana. It took effect at Apr 18, 2021, 1:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2021, 2:59 PM CDT (19:59 UTC)
- In effect from
- Apr 18, 2021, 1:00 AM CDT
- Expired
- Apr 18, 2021, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Chicago, IL
Counties Jasper County, IN, Lake County, IN, Newton County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 81 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
795 WWUS73 KLOT 171959 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 259 PM CDT Sat Apr 17 2021 INZ001-002-010-011-180400- /O.NEW.KLOT.FR.Y.0001.210418T0600Z-210418T1300Z/ Lake IN-Porter-Newton-Jasper- Including the cities of Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, and DeMotte 259 PM CDT Sat Apr 17 2021 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY... * WHAT...Temperatures as low as 32 combined with light winds will result in areas of frost overnight. * WHERE...Lake IN, Porter, Newton and Jasper Counties. * WHEN...From 1 AM to 8 AM CDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
3 follow-up statements
514 WWUS73 KLOT 180302 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 1002 PM CDT Sat Apr 17 2021 INZ001-002-010-011-181115- /O.CON.KLOT.FR.Y.0001.210418T0600Z-210418T1300Z/ Lake IN-Porter-Newton-Jasper- Including the cities of Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, and DeMotte 1002 PM CDT Sat Apr 17 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT SUNDAY... * WHAT...Temperatures as low as 32 combined with light winds will result in areas of frost overnight. * WHERE...Lake IN, Porter, Newton and Jasper Counties. * WHEN...From 1 AM to 8 AM CDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
928 WWUS73 KLOT 180849 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 349 AM CDT Sun Apr 18 2021 INZ001-002-010-011-181300- /O.CON.KLOT.FR.Y.0001.000000T0000Z-210418T1300Z/ Lake IN-Porter-Newton-Jasper- Including the cities of Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, and DeMotte 349 AM CDT Sun Apr 18 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Temperatures as low as 32 combined with light winds will result in areas of frost early this morning. * WHERE...Lake IN, Newton, Porter and Jasper Counties. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. && $$
663 WWUS73 KLOT 181304 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 804 AM CDT Sun Apr 18 2021 INZ001-002-010-011-181415- /O.EXP.KLOT.FR.Y.0001.000000T0000Z-210418T1300Z/ Lake IN-Porter-Newton-Jasper- Including the cities of Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, and DeMotte 804 AM CDT Sun Apr 18 2021 ...FROST ADVISORY HAS EXPIRED... Temperatures have warmed above freezing this morning ending the threat for frost. $$ Petr
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this frost advisory went out at Apr 17, 2:56 PM CDT, 3 minutes earlier.
Area forecast discussion, Apr 17, 2:56 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
256 PM CDT Sat Apr 17 2021
.SHORT TERM...
256 PM CDT
Through Sunday night...
In coordination with IWX, we have issued a frost advisory for late
tonight for most of my northwestern IN counties. These areas look
to fall into the lower 30s tonight as winds become light and
variable. Patchy frost is also possible into parts of northern IL
outside the city, but temperatures here may remain a degree or two
warmer than parts of northwestern IN.
For the remainder of the afternoon we will have to watch for a
shower or two over my far southwestern counties. Most areas will
remain dry, but a lingering mid-level disturbance will likely
continue to drive some showers and even a few storms over west
central parts of the state, mainly just outside my area. A couple
of these showers could clip parts of southern LaSalle and
Livingston counties late this afternoon. Otherwise, expect
temperatures to top out around 60 inland, but only in the 40s
along the lake.
Winds will become light and variable tonight as a weak surface
ridge moves overhead. This will allow temperatures to drop back
into the 30s again tonight. The coldest locations look to be over
parts of northwestern IN, where some frost will be possible.
The winds will become westerly for the day Sunday, and wind speeds
are likely to remain strong enough to hold the lake breeze right
along the shores. This should thus allow areas closer to the lake
to experience temperatures warming up into the low 60s. While
most areas look to remain dry on Sunday, we will have to watch
for a few widely scattered afternoon showers (and possibly a
storm) as our next weather disturbance moves overhead. Some
locally gusty winds could also accompany any showers that develop.
This activity will quickly wane with sunset. Thereafter, a cold
front will approach the area from the north late Sunday night, and
will shift over our area on Monday.
KJB
&&
.LONG TERM...
333 AM CDT
Monday night through Friday...
One more shot of winter winter is looking highly likely across
the area Monday night through Tuesday, with increasing chances of
accumulating snow late Monday night into Tuesday evening. Impacts
from April snows, especially those during the day, are not easy to
anticipate and typically depend highly on snowfall rates (more on
that below). However, at least some minor impacts across northern
Illinois Tuesday morning and areas southeast of I-55 Tuesday
afternoon and evening are possible if higher snowfall rates are
realized. Of increasing concern is also the potential for a hard
freeze Tuesday night after an unseasonably mild April so far.
Continue to monitor the forecast this weekend into early next week
as details become more refined.
Monday night and Tuesday morning: 00Z guidance has continued a
shift toward a colder and two-round solution with the upcoming
system Monday night into Tuesday night. The cold front is now
progged to have cleared nearly the entire CWA by early Monday
evening, ushering in colder air earlier the previously
anticipated. Forcing during the evening will be primarily confined
to the low-levels, tied mainly to the frontal surface itself.
This will likely result in a WSW/ENE oriented ribbon of light
precip drifting south across the CWA through the night into
Tuesday morning. As thermo profiles cool via gradual temp
advection and dynamic cooling from broad ascent, wet- bulb zero
heights will sufficiently lower to allow precip to change over to
all snow for much of northern Illinois. A narrow axis of minor
accumulating wet snow is possible north of I-80 in this scenario,
though lower rates should mitigate impacts and confine any
accumulations to non-paved surfaces. Additionally, northeast winds
off the 45F+ water of Lake Michigan will support a delayed
transition to snow near the lake, including much of Chicago.
Tuesday afternoon and night: The dynamics of this system have
become more favorable over the past day with a more neutral mid-
level trough and better placement under the right-entrance of a
stronger upper jet streak than guidance previously indicated. This
now favors a stronger and quickly deepening surface low over the
Ohio river late Tuesday into Tuesday night, placing at least the
southeast half of the CWA (and possibly more) within part of the
system's deformation band. With this shift, accumulating snow is
becoming more likely Tuesday afternoon and evening, with multiple
inches on non-paved surfaces possible. Even with low snow-ratios
under 10:1, snowfall rates up to 1"/hr will be possible. These
rates, especially if occurring late in the day or in the evening,
would potentially result in some slushy accumulations even on
paved surfaces.
As always with snow totals, especially with late season systems,
there remain a high degree of uncertainty this far out. While the
ensemble/deterministic envelope has shifted more in favor of
accumulating snow, there remain several ensemble members that keep
the main axis of precip/snow outside of most of the CWA.
Tuesday night: Even with some cloud cover and precip lingering
well into the evening and early overnight hours, temps will likely
drop to or below freezing across a majority of the forecast area.
Conditions are becoming more favorable that some locations will
experience a hard freeze (28F or lower). Those with agricultural
interests should begin preparing now for potential impacts of
several hours of sub-freezing temps.
Wednesday through Friday: A secondary wave rotating around the
backside of the departing trough may bring additional scattered
rain and snow showers Wednesday afternoon and evening. A rebound
back to more seasonable temps is then expected Thursday into the
weekend with highs back into the upper 50s to low 60s. A mid-level
wave tracking across the central CONUS may bring unsettled
weather to the area Friday into early Saturday.
Kluber
&&
.AVIATION...
For the 18Z TAFs...
No significant aviation weather concerns are anticipated through
the period.
Winds for the rest of the day will be trending east-northeasterly
as the low-level flow continues to turn off the lake. Expect
speeds to occasionally be up around 10 kt. Otherwise, the winds
will go light and variable tonight before settling out of a
westerly direction early Sunday morning. While winds will
initiallybe rather light early Sunday morning, some gustiness,
up to 15 to 20 kt, is likely to develop into the afternoon as good
atmospheric mixing occurs.
While VFR conditions are expected through the period, we do look
to get a BKN deck of clouds around 6000 ft AGL Sunday afternoon.
A few widely scattered afternoon showers could also develop over
the area Sunday afternoon as another weak mid-level weather
disturbance moves across the area. Since any shower activity will
be isolated to widely scattered, we have left the mention out of
the TAFs at this time.
KJB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Frost Advisory...INZ001-INZ002-INZ010-INZ011...1 AM Sunday to 8
AM Sunday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Apr 17, 10:05 AM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1005 AM CDT Sat Apr 17 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-181515- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1005 AM CDT Sat Apr 17 2021 /1105 AM EDT Sat Apr 17 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Monday night and Tuesday... Limited Snow Risk. Tuesday night and Wednesday morning... Significant Freeze Risk. Wednesday night... Elevated Freeze Risk. DISCUSSION: A late season storm system may bring accumulating wet snow to the area late Monday night into Tuesday evening, with accumulations primarily on non-paved surfaces. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-181515- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1005 AM CDT Sat Apr 17 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Tuesday and Wednesday... Hazardous conditions for small craft are likely. KJB Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Nearby
Frost Advisories in Indiana, 2021Every frost advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.